NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 23, 2017
I am 29 with two kids, ages 3 and 5. My periods have always been regular until 6 months ago. I would have no period and then the following month have a 3-4 week long period. My doctor did ultrasound, bloodwork, exams, nothing abnormal. I took Provera for 10 days and then started bleeding right after, it lasted 7 days. Then missed next period and then got a long one the following month. I took Provera again, worked again but have not gotten a period yet. I do not think I ovulate after taking Provera. I am going back to doctor this week, any suggestions?
Usually a woman's menstrual bleeding is triggered by ovulation, which normally occurs in monthly cycles. The pattern that you are describing, in which periods are skipped but will start with the administration of a short course of progesterone (Provera) is typical in a woman who is not ovulating regularly.
There are many possible causes for not ovulating (anovulation). Obesity is a very common cause, as are other dietary disorders. Problems with the thyroid or pituitary glands can also cause this problem. Pregnancy should be ruled out as well if this is a consideration.
Just because ovulation does not occur monthly does not mean that a woman cannot get pregnant, and birth control is important if pregnancy is not desired. Thank you for visiting NetWellness.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University